1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

A Salvia divinorum horror story

By Expat98, Nov 12, 2008 | | |
Rating:
5/5,
  1. Expat98
    When mind-altering substances like psychedelics produce unpleasant experiences - "bad trips" or worse - the real cause is often not so much the drug itself, but "dosing." In street slang, "dosing" does not refer to the normal medical administration of measured amounts of a drug. Instead, the slang use of "dosing" is the dangerous and stupid practice of covertly administering a drug to an unsuspecting user.

    During the 1960s, some proponents of LSD usage were so enthusiastic about its effects that they routinely offered strangers spiked drinks containing the drug. But it's one thing for a fully informed emotionally mature adult to voluntarily take a drug. It is quite another when someone is "dosed," and has effects mimicking a psychosis. The reckless abuse of LSD soon led to draconian criminal laws and suppression of research into potential beneficial effects of psychedelics. More recently, there has been concern about so-called date rape drugs, GHB for example, slipped into a woman's drink to facilitate sex (of course, the most common date rape drug is simply alcohol).

    Salvia divinorum is a sage used for millennia by natives of Oaxaca for its psychoactive properties. The active ingredient of the plant is salvinorin A, which is similar in potency to LSD. The drug is now available worldwide through the Internet and in head shops as leaves for smoking, or as a liquid tincture. Salvia produces intense short-lived psychedelic effects - longer effects when taken orally, shorter when smoking the leaves. In most of the United States, salvia is still sold legally. Users generally report pleasant experiences, but some have reported the opposite result - fear, terror, panic and worse. The September 2008 issue of the Journal of Clinical Psychiatry reports a case of Salvia dosing that led to a near-fatal toxic psychosis.

    An 18-year-old woman was admitted to a psychiatric hospital, after reportedly smoking marijuana, with schizophrenia-type symptoms. She was agitated, disorganized and hallucinating. Several days later, her former boyfriend revealed that she had unknowingly smoked leaves and leaf extracts of Salvia divinorum added to her marijuana joint. The young woman had a long history of cannabis use with no untoward effects, but had never before used salvia. After increasing self-mutilating behavior in the hospital, she was involuntarily admitted to a closed ward. Despite large doses of intravenously and intramuscularly administered anti-psychotic drugs, she remained highly psychotic, with disordered thinking, delusions, and slow speech. A few nights later, she was transferred to an intensive care unit because of "a marked decrease of alertness." She had developed a toxic psychosis with stupor and catatonic excitement. Because the anti-psychotic medications (Zyprexa and Haldol) were having no useful effect, the young woman was given two series of electroconvulsive treatments, but these were discontinued because she had recurrent episodes in which her heart stopped for periods as long as 5 seconds. Her erratic heartbeat required a temporary external cardiac pacemaker.

    Then things started to turn bad .... Her agitation caused her to bite off a 1/2-inch-by- 1/2-inch part of her tongue, which she aspirated, requiring tracheal intubation and ventilation. She developed elevated temperature, a drop in blood pressure and a rigid abdomen. An X-ray showed signs of peritonitis. An exploration of her abdomen disclosed several necrotic (dead, dying) areas of her small intestine and colon, requiring surgical removal of the affected parts. After a long hospitalization, which included decreasing doses of anti-psychotic drugs, her psychotic symptoms resolved and she was discharged in a psychiatrically stable condition. The young woman and her parents have since instituted legal proceedings against her former boyfriend, accusing him of dosing her with Salvia divinorum.

    Few users of Salvia divinorum will ever undergo the horrors described above. But psychedelic drugs are especially dangerous for individuals who are psychologically unstable or not yet fully matured emotionally, for example, teenagers. These dangers are multiplied many times when a person is "dosed" and doesn't realize that the resultant strange perceptual effects are drug induced. The "dosed" victim may then experience a prolonged psychotic reaction, especially if predisposed to mental illness.

    Researchers are conducting human experiments with Salvia divinorum, looking at potential benefits of the plant. But several states have made Salvia sales and use illegal. Widespread abuse could lead to a total ban and an end to legal research.

    Dr. Eugene Schoenfeld practices psychiatry and addiction medicine in Sausalito. During the 1960s and 1970s, he provided information about psychoactive drugs through his Dr.Hip Pocrates newspaper columns and radio programs To comment, e-mail him at els@well.com.

    ---

    by Eugene Schoenfeld, The San Francisco Chronicle
    Monday, November 10, 2008

    http://www.sfgate.com/cgi-bin/article.cgi?f=/c/a/2008/11/10/EDJF13S46O.DTL

Comments

  1. Euphoric
    Wow. Shocking. Don't suppose anyone knows dose or extract X? Seems very bizarre. Word is smoking it in a joint was quite ineffective...
  2. savingJenniB
    Doesn't salvia burn way too hot for rolling in joint? And normally effects are totally complete within 30-40 minutes?

    Seems like maybe they were also doing some other drugs? In combination, perhaps? It would be interesting see just what kind of initial testing for various substances was done. . . . .. Also would be curious to know if she, or any family members, had any schizophrenic or bipolar symptoms. It may have launched a latent disorder.

    This is a sad story and a sad testimonial for the hospital(s) in charge of her care. What the boyfriend did was stupid, but not sinister or premeditated to do harm. What the hospital(s) did seems to border on criminal neglect.

    The other part that doesn't sit right is the Electro-Convulsive Tx. ECT is a last resort when all other treatment options have failed. There only a few very serious psychiatric disorders which warrant ECT ~ a psychotic reaction from drug use hardly qualifies on its own. There seem to be some missing pieces here. The biting off of her tongue may very well have occurred during ECT. Patients are completely anesthetized prior to the treatment. An apparatus is placed in the mouth to keep the tongue from being bitten. Restraints are also used on arms and legs. Blood pressure & heart function are closely monitored. In this manner ECT has been safely and effectively administered on patients as old as 70 and even 80+ years. (I have first hand knowledge of this fact.) Why would it damage the heart of an 18 year old?

    This whole story reeks of medical malpractice.
    I think the parents are suing the wrong party.


  3. Rightnow289
    Salvia would never last that long would it?
  4. Expat98
    ^^When someone is unknowingly dosed with a powerful psychedelic there's no telling how it's going to affect them.
  5. savingJenniB
    Evenly knowingly dosed can have erratic and sometimes dangerous consequences ~
    knowledge & responsibility are monumental. I, totally agree with you there:

    Effects - Bipolar + Mushrooms= bad idea? - Drugs Forum

    Still ~ there is something entirely wrong with the sequence of events that happened to this poor girl once she was hospitalized.
  6. Expat98
    Maybe, but...

    Things might have been different if this little turd had come clean about what he did to her as soon as her problems began. Covert dosing with a powerful mind-altering drug is a terrible thing to do to someone.
  7. El Calico Loco

    Unless the person in question is a drug czar. Then it's an act of self-defense. :)


    ECL
To make a comment simply sign up and become a member!